Alert archive / Indiana / Beach Hazards Statements in 2024

Beach Hazards Statement 19, NWS Northern Indiana

September 29, 2024LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Sep 29, 2024, 3:38 AM CDT for LaPorte County, Indiana. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2024, 3:38 AM CDT (08:38 UTC)
Expired
Sep 29, 2024, 7:00 PM CDT
In force
15 hr
Issued by
NWS Northern Indiana

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WHUS43 KIWX 290838
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
438 AM EDT Sun Sep 29 2024

INZ103-291645-
/O.NEW.KIWX.BH.S.0019.240929T0838Z-240930T0000Z/
Northern La Porte-
338 AM CDT Sun Sep 29 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous waves and currents are expected today. Waves of
  3 to 5 feet will subside to 2 to 4 feet by late morning. Strong
  rip currents are expected within the sandbars, and strong
  structural currents are expected near piers, especially on the
  north side. 

* WHERE...Northern La Porte county.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

MCD
1 follow-up statement
878 
WHUS43 KIWX 291458
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1058 AM EDT Sun Sep 29 2024

INZ103-300000-
/O.CON.KIWX.BH.S.0019.000000T0000Z-240930T0000Z/
Northern La Porte-
958 AM CDT Sun Sep 29 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Dangerous waves and currents are expected today. Waves
  will continue to slowly subside into this afternoon. Strong rip
  currents are expected within the sandbars, and strong 
  structural currents are expected near piers, especially on the 
  north side.

* WHERE...Northern La Porte county.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 29, 2:33 AM CDT, 1 hour 5 minutes earlier. Its key messages:

  • Seasonally mild this upcoming week with tranquil weather.
  • Most showers ending tonight then mainly dry through the rest of the week.
  • Highs daily near 70 or in the 70s.
Area forecast discussion, Sep 29, 2:33 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
333 AM EDT Sun Sep 29 2024

.KEY MESSAGES...

- Seasonally mild this upcoming week with tranquil weather.

- Most showers ending tonight then mainly dry through the rest
  of the week.

- Highs daily near 70 or in the 70s.

&&

.DISCUSSION...
Issued at 326 AM EDT Sun Sep 29 2024

Remnants of Helene were centered over Kentucky early this
morning. The system was vertically stacked and was drifting to
the east. The low had filled significantly during the past 24
hours, but scattered showers were still abundant north of the
low in a large waning deformation zone. Scattered showers were
spreading into the forecast area out of northern Ohio and Lower
Michigan. A fairly large area of showers had spread into
southeast Lower Michigan and should spread into far south
central Lower Michigan and northern Indiana. Have raised rain
chances earlier on an update to match obs, trends, and the
latest HRRR and other models that still support light showers.
The center of the low should drift over West Virginia Monday
evening and then accelerate northeast Monday night and Tuesday.
The upper level flow should become west to northwest for the
rest of the upcoming week. Have trended highs Wednesday
gradually warmer over the past several forecast cycles given the
lack of colder air being able to reach the area and the rapid
return flow starting Wednesday night.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 200 AM EDT Sun Sep 29 2024

Predominantly MVFR conditions at the TAF sites, with periods of
IFR likely, particularly at KFWA. KSBN is currently VFR with
little to no shower activity nearby. Added VCSH back in towards
10z-18z given potential for some of the precipitation NE over
Lower MI may reach the site, but confidence is low. We should
bounce between IFR/MVFR through the night and early morning if
all goes according to plan. Expect improvement as we go into
the afternoon hours. KFWA is currently reporting light rain
showers, and ended up carrying VCSH through much of the day.
Thus far models have overdone visibilities/precipitation and
even ceilings to some extent, so was hesitant to go beyond a
prob30 for the afternoon. Expect conditions to improve until
around 3z tomorrow night, when inversion heights may trap
moisture and create some low cigs/vis.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Skipper
AVIATION...MCD
Hazardous weather outlook, Sep 28, 9:57 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1057 PM EDT Sat Sep 28 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-300300-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1057 PM EDT Sat Sep 28 2024 /957 PM CDT Sat Sep 28 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a moderate risk for dangerous swimming conditions Sunday
across the Lake Michigan beaches of La Porte County. Breaking waves
of 2 to 3 feet with dangerous currents are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-300300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1057 PM EDT Sat Sep 28 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Conditions hazardous to small craft are possible Tuesday afternoon
into Wednesday morning.

Nearby

Beach Hazards Statements in Indiana, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.